Alert archive / Ohio / Flash Flood Warnings in 2004

Flash Flood Warning 47, NWS Pittsburgh, PA

June 14, 2004Coshocton County, Tuscarawas County, Ohio

NWS Pittsburgh, PA issued this flash flood warning at Jun 14, 2004, 6:36 PM EDT for Coshocton County, Tuscarawas County, Ohio. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2004, 6:36 PM EDT (22:36 UTC)
Expired
Jun 14, 2004, 9:30 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

Counties Coshocton County, OH, Tuscarawas County, OH

The radar

The Cleveland radar (KCLE), 106 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 10.6 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2004-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2004-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
680 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 142238
FFWPBZ
OHC031-157-150130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
636 PM EDT MON JUN 14 2004

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  COSHOCTON COUNTY IN OHIO
  TUSCARAWAS COUNTY IN OHIO

* UNTIL 930 PM EDT

* AT 630 PM EDT...RADAR INDICATES HEAVY RAINFALL WILL MOVE ACROSS 
THE DISTRICT THROUGH 800 PM. STREAMS AND CREEKS ARE ALREADY HIGH 
FROM LAST NIGHTS RAINFALL. ADDITIONAL RAINFALL OF AN INCH OR MORE 
WILL BRING
STREAMS OUT OF THEIR BANKS.

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.

LAT...LON 4058 8135 4029 8139 4029 8215 4060 8215

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jun 14, 5:50 PM EDT, 46 minutes earlier.

Area forecast discussion, Jun 14, 5:50 PM EDT, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
550 PM EDT MON JUN 14 2004

DISCUSSION...
IN SHORT-TERM, HAVE INCLUDED FLOOD WATCH FOR THE ENTIRE UPPER OHIO
VALLEY ALONG WITH THE SEVERE THUNDERSTORM WATCH UNTIL FOR MOST
COUNTIES NORTH OF INTERSTATE 70 UNTIL 11 PM. HAVE TO MONITOR STORMS
MOVING NORTHEASTWARD OUT OF WEST VIRGINIA BESIDES LINEAR MESOSCALE
CONVECTIVE SYSTEM/ SQUALL LINE/ THUNDERSTORMS. SO PRIME THREATS NOW
DAMAGING WIND AND FLOODING RAIN. ...GIORDANO

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FLOOD WATCH UNTIL 11 PM FOR MDZ001.
OH...FLOOD WATCH UNTIL 11 PM
           FOR OHZ039>041-048>050-057>059-068-069
     SEVERE THUNDERSTORM WATCH (WCN) UNTIL 11 PM
           FOR OHC013-019-029-031-059-067-081-119-157-
PA....FLOOD WATCH UNTIL 11 PM
           FOR PAZ007>009-013>016-020>023-029>032.
     SEVERE THUNDERSTORM WATCH (WCN) UNTIL 11 PM
           FOR PAC003-005-007-019-031-053-063-
                      065-073-085-121-125-129.
WV...FLOOD WATCH UNTIL 11 PM
           FOR WVZ001>004-012-021>023-041.
     SEVERE THUNDERSTORM WATCH (WCN) UNTIL 11 PM
           FOR WVC009-029-069
Hazardous weather outlook, Jun 14, 2:00 PM EDT, 4 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
200 PM EDT MON JUN 14 2004

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-150920-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
520 AM EDT MON JUN 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST
CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

NOAA NATIONAL WEATHER SERVICE SAYS THERE IS A MODERATE RISK OF SEVERE
THUNDERSTORMS ACROSS THE UPPER OHIO VALLEY LATE THIS AFTERNOON AND
EARLY TONIGHT. NOAA NATIONAL WEATHER SERVICE SAYS THE PRIME THREAT IS
DAMAGING WIND. LARGE HAIL IS ALSO POSSIBLE...AS IS SHORT PERIODS OF
FREQUENT CLOUD TO GROUND LIGHTNING.

NOAA NATIONAL WEATHER SERVICE EXPECTS A SQUALL LINE OF THUNDERSTORMS
FROM INDIANA AND WESTERN OHIO TO BEGIN MOVING ACROSS EAST CENTRAL
OHIO...WESTERN PENNSYLVANIA...AND NORTHERN WEST VIRGINIA AND WESTERN
MARYLAND THIS EVENING...BETWEEN 6 PM AND 10 PM.

ANOTHER IMPORTANT CONCERN IS HEAVY RAIN. NOAA NATIONAL WEATHER
SERVICE SAYS LOCATIONS GETTING MORE THAN 2 INCHES IN A COUPLE HOURS
MAY HAVE FLOODING DEVELOP WHERE DRAINAGE IS POOR AND ALONG SMALL
STREAMS.

.DAYS TWO THROUGH SEVEN...

FOR DAY TWO...NOAA NATIONAL WEATHER SERVICE SAYS THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS ACROSS THE UPPER OHIO VALLEY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

15

In the hours before

Special weather statement, Jun 14, 1:58 PM EDT, 4 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
158 PM EDT MON JUN 14 2004

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-142200-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
158 PM EDT MON JUN 14 2004

...SEVERE WEATHER OUTLOOK UPDATE...

NOAA NATIONAL WEATHER SERVICE SAYS THERE IS A MODERATE RISK OF SEVERE
THUNDERSTORMS ACROSS THE UPPER OHIO VALLEY LATE THIS AFTERNOON AND
EARLY TONIGHT. NOAA NATIONAL WEATHER SERVICE SAYS THE PRIME THREAT IS
DAMAGING WIND. LARGE HAIL IS ALSO POSSIBLE...AS IS SHORT PERIODS OF
FREQUENT CLOUD TO GROUND LIGHTNING.

NOAA NATIONAL WEATHER SERVICE EXPECTS A SQUALL LINE OF THUNDERSTORMS
FROM INDIANA AND WESTERN OHIO TO BEGIN MOVING ACROSS EAST CENTRAL
OHIO...WESTERN PENNSYLVANIA...AND NORTHERN WEST VIRGINIA AND WESTERN
MARYLAND THIS EVENING...BETWEEN 6 PM AND 10 PM.

ANOTHER IMPORTANT CONCERN IS HEAVY RAIN. NOAA NATIONAL WEATHER
SERVICE SAYS LOCATIONS GETTING MORE THAN 2 INCHES IN A COUPLE HOURS
MAY HAVE FLOODING DEVELOP WHERE DRAINAGE IS POOR AND ALONG SMALL
STREAMS.

WHEN THUNDERSTORMS THREATEN...TAKE SHELTER IN A STRONG BUILDING. WHEN
TRAVELING...AVOID FLOODED ROADS. THE MUDDY WATER CAN BE DEEPER THAN
YOU THINK. STAY TUNED FOR UPDATES FROM NOAA NATIONAL WEATHER SERVICE.
Special weather statement, Jun 14, 4:16 PM EDT, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
416 PM EDT MON JUN 14 2004

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-160000-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
416 PM EDT MON JUN 14 2004

...SEVERE WEATHER OUTLOOK UPDATE...

NOAA NATIONAL WEATHER SERVICE SAYS THERE IS A MODERATE RISK OF SEVERE
THUNDERSTORMS ACROSS THE UPPER OHIO VALLEY EARLY TONIGHT. NOAA
NATIONAL WEATHER SERVICE SAYS THE PRIME THREAT IS DAMAGING WIND.
LARGE HAIL IS ALSO POSSIBLE...AS ARE SHORT PERIODS OF FREQUENT CLOUD
TO GROUND LIGHTNING. NOAA NATIONAL WEATHER SERVICE SAYS LOCATIONS
GETTING MORE THAN 1.5 INCHES OF RAIN TONIGHT CAN HAVE FLOODING
DEVELOP WHERE DRAINAGE IS POOR AND ALONG SMALL STREAMS.

NOAA NATIONAL WEATHER SERVICE EXPECTS A SQUALL LINE OF THUNDERSTORMS
TO BEGIN MOVING THROUGH THE UPPER OHIO VALLEY ABOUT 7 PM.

THE STORMS CAN HIT PLACES LIKE COSHOCTON...ZANESVILLE...NEW
PHILADELPHIA AND LISBON OHIO...AND MERCER AND FRANKLIN
PENNSYLVANIA...BETWEEN 7 AND 8 PM. NOAA NATIONAL WEATHER SERVICE
EXPECTS PLACES LIKE CAMBRIDGE AND CALDWELL OHIO...WHEELING WEST
VIRGINIA AND PITTSBURGH PENNSYLVANIA...CAN GET STORMS BETWEEN 8 AND 9
PM. THE STORMS CAN HIT MORGANTOWN WEST VIRGINIA AND LATROBE AND
DUBOIS PENNSYLVANIA BETWEEN 9 AND 10 PM. PLACES LIKE UNIONTOWN
PENNSYLVANIA...PARSONS WEST VIRGINIA...AND OAKLAND MARYLAND CAN GET
STORMS BETWEEN 10 AND 11 PM.

NOAA NATIONAL WEATHER SERVICE SAYS WHEN THUNDERSTORMS THREATEN...TAKE
SHELTER IN A STRONG BUILDING. WHEN TRAVELING...AVOID FLOODED ROADS.
THE MUDDY WATER CAN BE DEEPER THAN YOU THINK. STAY TUNED FOR UPDATES
FROM NOAA NATIONAL WEATHER SERVICE.
Special weather statement, Jun 14, 5:17 PM EDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
517 PM EDT MON JUN 14 2004

OHZ039>041-048-PAZ013-142307-
CARROLL OH-COLUMBIANA OH-COSHOCTON OH-LAWRENCE PA-TUSCARAWAS OH-
517 PM EDT MON JUN 14 2004

...LINE OF INTENSE THUNDERSTORMS APPROACHING...

A LINE OF INTENSE THUNDERSTORMS CONTINUE TO MOVE RAPIDLY EASTWARD
ACROSS PARTS OF OHIO. THE STORMS HAVE A HISTORY OF PRODUCING DAMAGING
WINDS...INCLUDING TREES AND POWERLINES DOWN FROM HIGH WIND GUSTS. IN
ADDITION TO STRONG WINDS...THE STORMS ARE PRODUCING NUMEROUS CLOUD TO
GROUND LIGHTNING STRIKES AND TORRENTIAL DOWNPOURS. STREET FLOODING IS
LIKELY IN URBAN AREAS.

THE THUNDERSTORMS WILL BE ALONG A LINE FROM STRASBURG...TO
MALVERN...TO SALEM BY APPROXIMATELY 630 PM EDT.

THE LINE OF STORMS WILL LIKELY CONTINUE TO PRODUCE SEVERE WEATHER AS
IT MOVES EASTWARD. RESIDENTS ARE ADVISED TO PAY ATTENTION TO QUICKLY
CHANGING WEATHER CONDITIONS AND POSSIBLE WARNINGS.
Special weather statement, Jun 14, 6:07 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
607 PM EDT MON JUN 14 2004

OHZ041-PAZ007-013-142259-
COLUMBIANA OH-LAWRENCE PA-MERCER PA-
607 PM EDT MON JUN 14 2004

...LINE OF INTENSE THUNDERSTORMS APPROACHING...

A LINE OF INTENSE THUNDERSTORMS CONTINUE TO MOVE RAPIDLY EASTWARD
ACROSS EASTERN OHIO. THE STORMS HAVE A HISTORY OF PRODUCING DAMAGING
WINDS...INCLUDING TREES AND POWERLINES DOWN FROM HIGH WIND GUSTS. IN
ADDITION TO STRONG WINDS...THE STORMS ARE PRODUCING NUMEROUS CLOUD TO
GROUND LIGHTNING STRIKES AND TORRENTIAL DOWNPOURS. STREET FLOODING IS
LIKELY IN URBAN AREAS.

THE THUNDERSTORMS WILL BE ALONG A LINE FROM HAVERSTON TO COLUMBIANA
TO NEW WILMINGTON TO NEAR MERCER BY 7PM EDT.

THE LINE OF STORMS WILL LIKELY CONTINUE TO PRODUCE SEVERE WEATHER AS
IT MOVES EASTWARD. RESIDENTS ARE ADVISED TO PAY ATTENTION TO QUICKLY
CHANGING WEATHER CONDITIONS AND POSSIBLE WARN

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 11:10 PM EDTSevere Thunderstorm WarningPBZCarroll, Tuscarawas65 min
Jun 13, 11:42 PM EDTSevere Thunderstorm WarningPBZColumbiana63 min
Jun 13, 11:57 PM EDTFlash Flood WarningPBZCoshocton, Tuscarawas3 hr
Jun 14, 12:31 AM EDTSevere Thunderstorm WarningPBZJefferson44 min
Jun 14, 12:33 AM EDTFlash Flood WarningPBZCarroll3 hr
Jun 14, 12:41 AM EDTSevere Thunderstorm WarningPBZColumbiana34 min
Jun 14, 1:19 AM EDTSevere Thunderstorm WarningPBZHarrison56 min
Jun 14, 6:09 PM EDTSevere Thunderstorm WarningPBZCoshocton66 min
Jun 14, 6:26 PM EDTSevere Thunderstorm WarningPBZTuscarawas94 min
Jun 14, 6:41 PM EDTSevere Thunderstorm WarningPBZColumbiana94 min
Jun 14, 6:48 PM EDTSevere Thunderstorm WarningPBZCarroll57 min
Jun 14, 7:02 PM EDTSevere Thunderstorm WarningPBZHarrison58 min
Jun 14, 7:14 PM EDTSevere Thunderstorm WarningPBZCoshocton31 min
Jun 14, 7:26 PM EDTSevere Thunderstorm WarningPBZJefferson64 min
Jun 14, 7:58 PM EDTSevere Thunderstorm WarningPBZMuskingum32 min

Nearby

Flash Flood Warnings in Ohio, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.